Ann Arbor, MI—Polypharmacy in older Americans—involving drugs such as tranquilizers, antidepressants, opioids, and antipsychotic medications—more than doubled over a decade for older Americans, according to a new study.
The report in JAMA Internal Medicine warns that combining those medications can have dire effects, increasing the risk of falling, as well as causing difficulties with driving, memory, and cognition.
Study authors from the University of Michigan and the Veterans Affairs Ann Arbor, Michigan, Healthcare System note that the steepest increase in use occurred in seniors living in rural areas.
The results were based on analysis of data collected from a representative sample of physicians’ offices between 2004 and 2013 by the CDC.
The study found that, while only 0.6% of doctor visits by people >65 years involved three or more CNS-affecting drugs in 2004, the percentage rose to 1.4% in 2013. Extrapolated to the entire U.S. senior population, researchers suggest that could mean that nearly 3.68 million physician visits a year involve older patients taking three or more CNS drugs.
“The rise we saw in these data may reflect the increased willingness of seniors to seek help and accept medication for mental health conditions—but it’s also concerning because of the risks of combining these medications,” explained lead author Donovan Maust, MD, MS, of Michigan Medicine.
Study authors also raised a red flag because nearly half of the older patients taking the drug combinations did not appear to have a formal diagnosis of a mental health condition, insomnia, or pain condition.
“We hope that the newer prescribing guidelines for older adults encourage providers and patients to reconsider the potential risks and benefits from these combinations,” Maust said.
In 2015, the American Geriatrics Society updated the Beers Criteria, its guideline for the use of prescription drugs in older patients. While some of the CNS medication groups had been on the Beers Criteria since 1997, this update was the first to raise concerns about CNS polypharmacy as potentially inappropriate.
« Click here to return to Weekly News Update.